NSAID and Aspirin use leads to significantly increased risk in large patient population
HONOLULU, October 31, 2005 -- Patients who combine the common over-the counter pain medications ibuprofen and naproxen with aspirin have a risk of gastrointestinal complications including ulcers, perforations and bleeding that is two to three times greater than patients who take these medications but do not combine them with aspirin. Findings of a large retrospective review of medical records for over 3.2 million individuals were presented at the 70th Annual Scientific Meeting of the American College of Gastroenterology.
Researchers from the University of Utah and Pfizer Inc. included 11,957 patients on naproxen (220 mg) and 38,507 patients on ibuprofen (200 mg) in this study that used GE Medical System's Centricity database. Excluded from the analysis were patients who took steroids, used blood thinners such as warfarin (Coumadin‚), or had other significant health problems. Patients on ibuprofen and naproxen, known as non-steroidal anti-inflammatory drugs (NSAIDs), were 2.5 to 2.74 times more likely to experience serious GI problems such as ulcers, perforations or bleeding than those who did not take over-the-counter pain medications.
When the researchers looked at the smaller groups of ibuprofen and naproxen users who also took aspirin, there was increased risk of serious problems. Patients taking both ibuprofen and aspirin had a risk of serious GI problems that was 3.4 times higher than patients taking just ibuprofen. For the naproxen and aspirin users, their risk was 2 times higher than those on naproxen alone. "Aspirin can significantly increase the risk of problems among patients using other over-the-counter NSAIDs," according to Joseph Biskupiak, Ph.D. of the University of Utah.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.
What is a cynic? A man who knows the price of everything and the value of nothing.
-- Oscar Wilde